Hey there! Sign in to join this conversationNew here? Join for free

Sleeping pills...are there any side-effects (apart from possible addiction)? Watch

    • Thread Starter
    Offline

    0
    ReputationRep:
    I just can't sleep at night and want to sleep earlyyy!

    I think wayyyyyyyyyyyyyyyyyyyyyy too much, which is probably the cause for my lack of sleep.

    But before 3am, for the last 4 months, I haven't been able to sleep.

    :/
    Offline

    15
    ReputationRep:
    I used to have that and I did try sleeping pills. The herbal ones are rubbish, and they made my throat dry. I didn't sleep much during GCSEs and A Levels, averaging 4 or 5 hrs a night and feeling constantly tired.

    I think the only issue I had is that I ended up thinking 'are these working? I don't feel anything yet.' and that would keep me awake so they never worked for me either.

    What I found worked best for me is not taking my laptop into bed with me, making sure I finished my work at least an hour before I slept, not reading in bed and turning the light off straight away. I'd also just lie down and try to breathe deeply which is surprisingly relaxing.
    Offline

    11
    ReputationRep:
    I was put on sedatives when I was twelve to knock me out at night (obviously) as I used to scratch at my skin in my sleep. I would not recommend going onto sedatives as even now (at eighteen) after being off them for four years, I still have trouble sleeping, because my body got so used to them.

    Try relaxing yourself in the hour before you go to bed (e.g. taking a warm bath, turning off the tv/computer and reading, doing yoga and drinking milky drinks), because if you start going down the sedative route, you'll find it very hard to sleep normally for a long time.
    • Offline

      2
      They may induce drowsiness. :holmes:
      Offline

      19
      ReputationRep:
      Depends which ones. The OTC ones from the pharmacist eg Nytol are pretty low risk but nothing's absolutely safe.

      I think the poster above has some good suggestions for quietening down your mind before you hit the hay.

      The XGF was keen on lavender scented baths which are supposedly restful.
      possibly get more exercise during the day - maybe just walk 1/2 a mile instead of getting the bus all the way - not so much fun this time of year of course.
      • Offline

        2
        I might get some of those goddamn sleeping pills. My need for them explains why I'm posting on TSR at quarter to four in the morning.

        Ah, sleep, the elusive final frontier. :moon:
        • Thread Starter
        Offline

        0
        ReputationRep:
        (Original post by Joinedup)
        Depends which ones. The OTC ones from the pharmacist eg Nytol are pretty low risk but nothing's absolutely safe.

        I think the poster above has some good suggestions for quietening down your mind before you hit the hay.

        The XGF was keen on lavender scented baths which are supposedly restful.
        possibly get more exercise during the day - maybe just walk 1/2 a mile instead of getting the bus all the way - not so much fun this time of year of course.
        My sister recommended Nytol - I don't get how it works exactly, she said it's not a pill, but it helps and it's the lowest risk.

        What would the risks be, if any?
        Offline

        19
        ReputationRep:
        (Original post by FattyInNeed)
        My sister recommended Nytol - I don't get how it works exactly, she said it's not a pill, but it helps and it's the lowest risk.

        What would the risks be, if any?
        Iirc it's an anti-histamine that's clinically proven to cause drowsiness.

        The makers like to distance it from 1970's era barbituate based 'sleeping pills' which got a reputation for being addictive and were used in a few celebrity suicides. But basically it's a chemical that makes you sleepy and it comes in the form of a pill.

        don't ask me how it works, go see a pharmacist or something.
        Offline

        2
        ReputationRep:
        It all depends what sleeping pills you would be taking... I have terrible trouble sleeping and use a certain illegal herbal remedy, which is definitely a lot safer than many of the prescription stuff they will give you, although if you are indeed a 'fatty in need' then the side effect of the munchies could be a problem lol

        Also, don't take for granted the possibility of addiction. I'm not sure if they give benzodiazepines for sleeping, but you have to be very careful, never under estimate the power of addiction. A benzo addiction could destroy your entire life.

        Whatever you take, research it thoroughly before use.
       
       
       
      Reply
      Submit reply
      TSR Support Team

      We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

      Updated: December 10, 2010
    • See more of what you like on The Student Room

      You can personalise what you see on TSR. Tell us a little about yourself to get started.

    • Poll
      Will you be richer or poorer than your parents?
    • See more of what you like on The Student Room

      You can personalise what you see on TSR. Tell us a little about yourself to get started.

    • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

      Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

      Quick reply
      Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.